Advertisement

New Warning Advocated for ADHD Drugs

Share
Times Staff Writer

A Food and Drug Administration advisory panel on Wednesday urged beefed-up warnings for drugs used to treat attention deficit disorder after hearing about hundreds of cases in which children using the medications experienced frightening hallucinations, often involving bugs and snakes.

The panel, which focuses on pediatric issues, rejected the idea of calling for “black box” warnings -- the strongest label warnings the FDA can impose -- in part because of testimony by psychiatrists and other medical specialists that the drugs fill a critical need for treating mental health problems in children.

The drugs have been under increased scrutiny in recent weeks because another FDA advisory panel, which focuses on drug safety issues, urged the FDA to place black-box warnings on the medications because of heart risks. Most of the drugs are stimulants, which raise blood pressure and have been linked to heart attacks and strokes.

Advertisement

Members of the pediatrics committee said such a drastic warning was not needed for children because they had a very low overall risk of heart problems. They said children with heart problems should not take the medications.

Medications for attention deficit-hyperactivity disorder include Ritalin, Adderall XR, Concerta and some generic brands. It was unclear how the FDA would handle Strattera, which is not a stimulant; according to some experts, it appears to have similar effects.

An estimated 4 million to 5 million Americans, mainly children but increasingly adults, regularly take ADHD medication. U.S. sales of the drugs recently were estimated at $3.6 billion a year. The medications are considered highly effective in reducing symptoms of ADHD, a condition that can lead to frustration and failure at school and work, and for which there is no known cure.

But some prominent physicians have warned that ADHD drugs are being over-prescribed, without regard for patient needs or safety. Cleveland Clinic cardiologist Dr. Steven Nissen is urging the FDA to act “soon and decisively” to restrict the use of ADHD drugs. Nissen was among the first to raise concerns about the heart risks of the painkiller Vioxx, later withdrawn from the market in what was widely seen as a safety debacle for the FDA.

Manufacturers of ADHD drugs told the panel that their data indicated low rates of serious side effects such as heart problems, hallucinations, aggressive behavior or suicidal thoughts -- rates essentially similar to those in the general population.

It remains to be seen how the FDA will handle the conflicting guidance from the two advisory committees. Although both agreed that doctors and patients need more information about the hazards of the medications, the safety committee saw the problem in much more urgent terms.

FDA officials suggested they would try to balance the recommendations. The case is expected to be a test of a new format that the agency is adopting for its prescribing literature, one that will feature a prominent “highlights” section with key drug details. The agency is also considering a special medication guide, written in lay terms for patients and families.

FDA safety officers told the panel their examination of the safety record of attention deficit drugs in children raised clear concerns about hallucinations, and indications of possible problems with aggressive behavior and suicidal thoughts.

The agency laid out the evidence on heart risks last month for the safety committee, but officials said more studies were needed to reach a definitive conclusion.

Agency medical experts who pored over reports on hallucinations said they were troubled. “It was striking how often young children described various insects, bugs and worms, both visual and tactile -- which we haven’t seen elsewhere,” said Dr. Kate Gelperin, one of the FDA reviewers.

Such hallucinations are extremely rare in young children, but they occurred in patients taking commonly prescribed doses. The visions usually went away after they stopped taking the medication.

One case involved a 12-year-old boy with cerebral palsy who was taking methylphenidate -- the active ingredient in Ritalin -- for his ADHD. After taking his medicine one morning, he was found crawling on the floor, complaining that he was surrounded by roaches.

Doctors stopped the medication, and the hallucinations went away. But his ADHD came back strongly, and he started failing in school. His family and doctors put him back on the medication, and the hallucinations immediately returned. They had to stop drug treatment.

FDA medical investigators said the pattern of the visions going away when treatment was stopped, and returning when children again started taking medication, convinced them that the hallucinations were drug-related. Some manufacturers had advanced an alternate explanation: that the children had underlying psychiatric problems that emerged when their ADHD was brought under control.

Children reported seeing snakes, spiders, roaches, bugs and jellyfish. In some cases, they felt insects crawling on their skin.

In another case, a 7-year-old girl was given Strattera for her ADHD, the FDA said. Hours after her first dose, she started talking constantly, saying she was very happy. The next morning, she took her second dose. Two hours later, she started running very fast, stopped suddenly and fell to the ground. Asked what had happened, she said she had run into a wall. But there was no wall.

“The occurrence of such symptoms in young children may be particularly traumatic and undesirable, both to the child and the parents,” said an FDA briefing document.

It was unclear what share of attention-deficit patients experience such reactions, partly because most serious drug problems are never reported to the government. Some experts at the hearing offered estimates of 2% to 5%.

Family members, patients, doctors and advocates who spoke during a portion of the meeting reserved for the public gave the panel conflicting advice.

Jackie and Brad Bessner of Ishpeming, Mich., said they blamed the suicide of their 15-year-old daughter, Leanne, last year on taking Concerta. “You had the power to save my daughter’s life, but you did nothing,” Jackie Bessner told the FDA officials, implying the agency should have warned of the risks.

Katy Warren, 29, of Boulder, Colo., said the medications she took helped her graduate from high school and later become an engineer. “My parents tried the natural way,” she said. “But eventually we found we had to turn to medications.”


Advertisement